Latest News

Rachel continues on road to recovery from SJS

SpunkyRachel is back and she’s looking great. You may remember SpunkyRachel from previous posts. We’ve been following her recovery from Stevens Johnson Syndrome (SJS) on YouTube. Her videos offer a personal insight into her emotional struggle as she copes with the physical recovery from the rare but life-threatening skin condition. SJS is a severe adverse reaction to medication. For Rachel, it was two doses of ibuprofen purchased from a grocery store. Two weeks later, her body reacted violently, developing rashes on her skin that blistered over and peeled off. She was admitted to the hospital and placed in a drug-induced ... Read More

Bowel cleansing may offer bigger risks than benefits

Celebrities and stars may be raving about the benefits of colon cleansing but a gastroenterologist from Charlottesville, Virginia urges consumers not to buy into the hype. ... Read More

Psychiatrist reprimanded for taking money from drug maker

Emory University has reprimanded one of its leading psychiatrists for speaking on behalf of a drug company while conducting research that touched on the use of that company’s drug in pregnant women. Dr. Zachary Stowe, director of the Women’s Mental Health Program at Emory, is listed as the primary investigator on at least three National Institutes of Health grants that involve antidepressant use in pregnant women and the effects on children delivered by those women. According to records, Dr. Stowe received payments totaling more than $250,000 between 2007 and 2008 from drugmaker GlaxoSmithKline PLC, during which time Dr. Stowe delivered ... Read More

Six deaths prompt CPSC to re-announce robe recall

The U.S. Consumer Product Safety Commission and Blair LLC, a clothing designer and manufacturer based in Warren, Penn., have announced a voluntary recall of 162,000 women’s chenille robes. Blair received reports that six people died after their robes caught on fire. According to the CPSC, five of the six victims were female and had been using their stoves when the incidents occurred. Three of the victims were in their 80s. The CPSC and Blair originally recalled the same robes in April after the company received reports of 3 robes catching on fire. It was then discovered that the robes did ... Read More

Paxil, Seroxat may interfere with man’s ability to conceive

Men who take the antidepressant paroxetine (brand names Paxil or Seroxat) have an increased risk of abnormal sperm DNA that may make it more difficult for them to impregnate a woman, according to Health News Digest. The findings are based on a study published in the online journal Fertility & Sterility. It is touted as one of the first studies to investigate the effects of antidepressants on sperm quality. While fertility wasn’t a direct focus of the study, “we can infer that as many as half of men taking SSRIs have a reduced ability to conceive,” says Dr. Peter Schlegel ... Read More

Promising treatment for morning sickness, but beware of long term use

A medication commonly prescribed to treat heartburn and slow gastric emptying in people with diabetes is showing promising results in treating the symptoms of morning sickness in women in early pregnancy without risk of harming the unborn child, according to the Associated Press. However, the medication may carry risks for mothers if used long-term. A study of more than 80,000 births to Israeli women, a country where Reglan, also known as metocloparmide, is routinely prescribed to treat nausea in pregnant women, found that there was no difference in birth defects or other problems among women whether they were taking the drug ... Read More

FDA issues Class I recall for faulty pacemakers

The Food and Drug Administration (FDA) has issued an alert to patients just two weeks after Medtronic, Inc. sent separate letters to health care professionals and patients worldwide warning that thousands of its pacemakers could have faulty wiring that can cause the medical devices to work improperly or not work at all. This defect could have potentially deadly consequences for patients with the devices. The Class I recall involves nearly 37,000 of Medtronic’s Sigma and Kappa pacemakers, most manufactured between November 2000 and November 2002. Class I recalls are the most serious type of recall and involve situations in which ... Read More

June 15 is World Elder Abuse Awareness Day

More than a million senior citizens suffer from abuse or neglect in a single year, many of whom live in nursing homes, according to the National Center on Elder Abuse. For every case reported to authorities, more than five go unreported. These startling statistics have rallied the eldercare advocacy group International Network for the Prevention of Elder Abuse (INPEA) to declare a day to raise awareness of the cultural, social, economic and demographic process affecting elder abuse and neglect through community events aimed at promoting understanding of abuse and neglect of older persons. June 15, 2009 has been designated as ... Read More

CPSC announces recall of three ‘Bonavita’ crib models

The U.S. Consumer Product Safety Commission announced the recall of 3 “Bonavita” crib models manufactured by Cranbury, N.J., based LaJobi Industries, a company that manufactures and distributes high-end juvenile furniture. LaJobi recalled about 2,000 “Cabana” Drop Side Cribs after numerous customers reported defects. The wooden slats on the crib can detach or break, creating a gap that creates a potential entrapment and strangulation hazard for infants and toddlers. LaJobi received 6 reports of crib slats breaking on this particular model and 10 reports of the rails falling out altogether. No injuries have been attributed to the defects. The Cabana cribs ... Read More

FDA warns of contaminated skin sanitizers, protectants

The Food and Drug Administration (FDA) has announced that Clarcon Biological Chemistry Laboratory, based in Roy, Utah, is recalling several of its over-the-counter topical skin sanitizers and skin protectants because of high levels of disease-causing bacteria found in the product. An FDA inspection analysis of product samples revealed high levels of various bacteria, including some associated with unsanitary conditions. Some of the bacteria can cause infections of the skin and underlying tissues and may require medical or surgical attention and could result in permanent damage. Of heightened concern is that these products are promoted as antimicrobial agents for the treatment ... Read More